Wisconsin, 2009

Cold in Wisconsin, January 15 to 16, 2009

January 15 to 16, 2009 · NWS MPX · 9 events in 9 counties and zones

The upper level pattern the second week of January had a very strong long-wave trough across the Great Lakes region that basically caused significant arctic air to invade the upper Midwest. A deep snow pack and several minor snowfall events prior to this arctic outbreak allowed for little modification of this air mass as it dived southward.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The upper level pattern the second week of January had a very strong long-wave trough across the Great Lakes region that basically caused significant arctic air to invade the upper Midwest. A deep snow pack and several minor snowfall events prior to this arctic outbreak allowed for little modification of this air mass as it dived southward. Temperatures dropped below zero and stayed below zero for the majority of the outbreak. In addition to the low temperatures, brisk winds of 10 to 20 mph caused wind chill values to drop into the 35 to 45 below range. Some of the coldest wind chill values are as follows; New Richmond -35, Osceola at -42, Eau Claire at -39, and Rice Lake at -42.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 14, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 14, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CST WED JAN 14 2009

.AVIATION... /06Z TAF ISSUANCE/

A STRONG ARCTIC HIGH PRESSURE SYSTEM WILL PREVAIL ACROSS THE TAF
SITES THROUGH THE PERIOD WITH THE CENTER OF THE HIGH SLIDING
ACROSS THE DAKOTAS TO MISSOURI. NORTHWEST WINDS NEAR 10 KNOTS AT
THE START OF THE FORECAST PERIOD WILL SLOWLY BACK TO WESTERLY BY
THE END OF THE TAF WITH SPEEDS NEAR 5 KNOTS. CONCERN REMAINS
OVERNIGHT AND EARLY THURSDAY MORNING FOR KRWF AND KAXN TO
EXPERIENCE SOME MVFR VISIBILITIES NEAR THE RIDGE AXIS AND TEMPO
GROUPS CONTINUED BETWEEN 10Z AND 14Z. OTHERWISE...VFR CONDITIONS
TO PREVAIL.

&&

.DISCUSSION... /ISSUED 335 PM CST WED JAN 14 2009/

SURFACE ANALYSIS THIS AFTERNOON SHOWS A 1048MB HIGH OVER
SASKATCHEWAN THAT IS SPILLING BITTERLY COLD ARCTIC AIR INTO THE
UPPER MIDWEST. AT 300 PM ONLY A HANDFUL OF SITES IN WISCONSIN
PORTION OF CWA WERE ZERO OR GREATER. GIVEN PRESSURE RISE PATTERNS
DURING THE DAY...THIS HIGH WILL SLIP THROUGH THE DAKOTAS AND INTO
WESTERN IOWA. THIS MOVEMENT IS DEPICTED BY ALL MODELS. WITH THE
HIGH TO OUR WEST AND CLEAR SKIES OVERNIGHT...WE WILL REMAIN IN THE
HARSH ARCTIC AIRMASS AND WILL LIKELY HAVE OUR COLDEST MORNING THIS
WINTER THURSDAY. GIVEN LOWS EXPERIENCED TUESDAY MORNING AND THE
FACT THAT THIS AIRMASS IS EVEN COLDER... EXPECT ALL LOCATIONS IN
CWA TO GO TO AT LEAST -20...EVEN IN THE TWIN CITIES. DO EXPECT
READINGS OF -30 OR LOWER OUT TOWARDS ALEXANDRIA...WHERE CLOSER
PROXIMITY TO HIGH WILL ALLOW WINDS TO SLACKEN SOME. RECORDS FOR
TOMORROW ARE WITHIN REACH AT ALEXANDRIA (-33)...REDWOOD FALLS
(-28)...AND ST. CLOUD (-31)...ESPECIALLY IF WINDS DROP OFF MORE
THAN CURRENTLY FORECAST. THE RECORD LOW OF -37 AT MINNEAPOLIS AND
-32 IN EAU CLAIRE SHOULD BE SAFE.

OF COURSE THE OTHER BIG CONCERN WITH THESE COLD TEMPERATURES WILL
BE DANGEROUS WIND CHILLS. SOME LOCATION IN THE NORTHWEST PART OF
THE CWA HAVE FORECAST APPARENT TEMPERATURES OF -50 OR COLDER
OVERNIGHT...MORE THAN ENOUGH TO CONTINUE THE WIND CHILL WARNING.
WITH HIGHS THURSDAY AFTERNOON LIKELY TO STRUGGLE TO REACH EVEN -10
AND DOUBLE DIGIT BELOW ZERO LOWS EXPECTED AGAIN FRIDAY
MORNING...WE WILL SEE WIND CHILLS OF -35 OR WORSE THROUGH FRIDAY
MORNING. AS A RESULT...WILL KEEP CURRENT WARNING UNCHANGED...
ENDING IT AT 18Z THURSDAY OUT WEST...SINCE PROXIMITY TO HIGH WILL
KEEP WINDS AROUND 5 MPH OR LESS THURSDAY AFTERNOON. FOR THE REST
OF THE CWA...WINDS WILL STAY UP HIGH ENOUGH THROUGH 18Z FRIDAY TO
KEEP WARNING GOING THERE.

HIGH WILL FINALLY BE CENTERED TO OUR SOUTH FRIDAY MORNING...WHICH
WILL PUT THE AREA BACK INTO RETURN FLOW AND WARM ADVECTION. THIS
WILL KEEP LOWS FRIDAY MORNING FROM BEING QUITE AS COLD AS
THURSDAY...ESPECIALLY OUT IN THE WEST. MOST AREAS WILL GO BACK
ABOVE ZERO DURING THE DAY FRIDAY AND CONTINUE TO WARM THROUGH THE
WEEKEND. STILL LOOKS LIKE HIGHS WILL BE NEAR FREEZING BEGINNING ON
MONDAY...ALTHOUGH CURRENT MODEL TRENDS WANT TO MAKE WEDNESDAY THE
WARMEST DAY NEXT WEEK.

ONLY CHANCE FOR SNOW WILL BE ON SATURDAY AS A CLIPPER QUICKLY BREEZES
THROUGH THE AREA. LOOKS LIKE THIS SYSTEM WILL TRACK FURTHER TO THE
EAST THAN THE LAST COUPLE OF LOWS...WHICH WOULD SUGGEST THAT THE BEST
SNOW WILL BE EAST OF THE MISSISSIPPI. AFTER SATURDAY...MODELS ARE
TRYING TO HINT AT A PATTERN SHIFT...KEEPING THE UPPER MIDWEST DRY
WHILE THE PATTERN TRIES TO SETTLE BACK DOWN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 12 PM CST FRIDAY FOR ANOKA-BENTON-
     CARVER-CHISAGO-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
     KANABEC-LE SUEUR-MILLE LACS-MORRISON-RAMSEY-RICE-SCOTT-
     SHERBURNE-STEELE-WASECA-WASHINGTON-WRIGHT.

     WIND CHILL WARNING UNTIL 12 PM CST THURSDAY FOR BLUE EARTH-BROWN-
     CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-
     MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEARNS-
     STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE.

WI...WIND CHILL WARNING UNTIL 12 PM CST FRIDAY FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

RAH/MPG
Hazardous weather outlook, Jan 14, 1:09 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
109 PM CST WED JAN 14 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
109 PM CST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ARCTIC AIR MASS WILL REMAIN ACROSS THE REGION THROUGH TONIGHT.
THE COMBINATION OF VERY COLD TEMPERATURES AND NORTHWEST WINDS
WILL BRING DANGEROUS WIND CHILLS OF 30 TO 45 BELOW ZERO. IN
ADDITION... VERY COLD TEMPERATURES OF 20 TO 30 BELOW ZERO ARE
EXPECTED OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD AIR MASS WILL CONTINUE THROUGH FRIDAY MORNING. DANGEROUS
WIND CHILLS OF 25 TO 45 BELOW ZERO ARE EXPECTED TO CONTINUE IN
WESTERN MINNESOTA THURSDAY AND ACROSS THE REMAINDER OF THE
OUTLOOK AREA THROUGH FRIDAY MORNING. SOME OF THE COLDEST
TEMPERATURES OF THE WINTER THUS FAR ARE EXPECTED ACROSS THE AREA
THURSDAY MORNING AND IN EASTERN MINNESOTA AND WESTERN WISCONSIN
AGAIN ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Barron

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Barron forecast zone
Reported by
Mesonet
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, Chippewa

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Chippewa forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, Dunn

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, Eau Claire

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Eau Claire forecast zone
Reported by
Mesonet
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, Pepin

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Pepin forecast zone
Reported by
Mesonet
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, Pierce

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, Polk

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Polk forecast zone
Reported by
Mesonet
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, Rusk

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
Rusk forecast zone
Reported by
Mesonet
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

Cold/Wind Chill, St. Croix

When
January 15, 12:00 AM CST to January 16, 9:00 AM CST
Where
St. Croix forecast zone
Reported by
Mesonet
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

As temperatures fell well below zero, and wind speeds increased slightly, dangerous wind chill values were felt for several hours across the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Chippewa2009-01-1577FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148885, 148886, 148887, 148888, 148889, 148890, 148891, 148892, 148893.